Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 17, 2018, 4:37 PM CDT for Tallahatchie County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 4:37 PM CDT (21:37 UTC)
- Expired
- May 17, 2018, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Tallahatchie County, MS
The radar
The Memphis radar (KNQA), 165 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773 WGUS54 KMEG 172137 FFWMEG MSC135-180030- /O.NEW.KMEG.FF.W.0033.180517T2137Z-180518T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Memphis TN 437 PM CDT THU MAY 17 2018 The National Weather Service in Memphis has issued a * Flash Flood Warning for... Northwestern Tallahatchie County in northwestern Mississippi... * Until 730 PM CDT. * At 437 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has occurred over the past 2 hours. Showers and thunderstorms will produce an additional 1 to 3 inches of rain over the next 2 hours. * Some locations that will experience flooding include... Tutwiler, Webb, Sumner, Glendora, Waverly, Whitehead, Brazil, Beaver Dam, Swan Lake, Albin, Mikoma and Stover. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3381 9045 3407 9045 3407 9022 3381 9018 $$ WLC
2 follow-up statements
396 WGUS74 KMEG 172335 FFSMEG Flash Flood Statement National Weather Service Memphis TN 635 PM CDT THU MAY 17 2018 MSC135-180030- /O.CON.KMEG.FF.W.0033.000000T0000Z-180518T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tallahatchie MS- 635 PM CDT THU MAY 17 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHWESTERN TALLAHATCHIE COUNTY... At 634 PM CDT, Doppler Radar estimates 2 to 4 inches of rain has occurred over the past 3 hours. Showers and thunderstorms will produce an additional 1 to 3 inches of rain over the next hour. Some locations that will experience flooding include... Tutwiler, Webb, Sumner, Glendora, Waverly, Whitehead, Brazil, Beaver Dam, Swan Lake, Albin, Mikoma and Stover. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3381 9045 3407 9045 3407 9022 3381 9018 $$ WLC
035 WGUS74 KMEG 180026 FFSMEG Flash Flood Statement National Weather Service Memphis TN 726 PM CDT THU MAY 17 2018 MSC135-180036- /O.EXP.KMEG.FF.W.0033.000000T0000Z-180518T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tallahatchie MS- 726 PM CDT THU MAY 17 2018 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN TALLAHATCHIE COUNTY WILL EXPIRE AT 730 PM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3381 9045 3407 9045 3407 9022 3381 9018 $$ WLC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:26 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 17, 2:26 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Memphis TN 226 PM CDT Thu May 17 2018 .DISCUSSION... Scattered showers and thunderstorms were occurring once again across the Midsouth this afternoon...with the heaviest activity and greatest coverage north of I-40 and across northeast Mississippi. In the short term outflows will continue to merge and form new storms. Temperatures not under the thicker cloud cover and/or precipitation have climbed into the low and mid 80s...with cooler 70s elsewhere. Winds have been light and variable with occasional higher gusts near convection and outflows. For today through tomorrow...models have a good handle on the slow southeastward track on the double barrel upper low circulations seen both in Mississippi and Missouri this hour. Showers and thunderstorms will persist around the Midsouth for the next 24 to 36 hours...with the greatest coverage anticipated across the north and eastern counties...and of course during peak heating hours. Storms will be of the pulse type variety with updrafts lasting the typical 20-30 minutes. A few storms potentially reaching severe limits with both wet microbursts and hail reaching quarter size. Convection coverage will wane tonight after sunset...but is once again not favored to completely get snuffed. Friday's coverage will be more dominate as you approach the Tennessee River and the Alabama border. Lows tonight will fall into the 60s with high on Friday back into the 80s for most. Saturday and Sunday...upper level heights will build back over the area with a weak southwest or westerly flow. On the surface less cloud cover especially in the morning hours will allow for temperatures to reach into the upper 80s and low 90s. Dewpoints across the region will remain in the mid 60s to low 70s...so afternoon heat indices will run up into the mid and potentially the upper 90s. Convection will be more isolated and not likely to remain around between 9pm through the 11am hours. Extended period starting Monday...models agree that a split upper level flow will exist across the the CONUS with the southern branch carving out a trough across the southwest states before weakening and lifting into the Central Plains. This will leave the Midsouth with a 15-30kt upper flow from the west and northwest. On the surface a weak frontal boundary will reach the AR/MO and TN/KY borders by early Tuesday as a shortwave digs into the eastern Great Lakes and New England. This boundary will provide a better focus for addition storm chances. Severe weather though remains questionable...with a better threat for storm organization seen from the Texas Panhandle into Lower Missouri Valley. High temperatures this period will run 5-7 degrees above normal. JAB && .AVIATION... A slow eastward track of a pair of upper level disturbances will continue to trigger scattered showers and thunderstorms for all the TAF sites this period. This activity will likely bring periods MVFR and IFR conditions as well. Later in the period IFR stratus and patchy fog will effect the sites. Winds will be light with a slight directional bias from the north or east. Brief higher winds expected in thunderstorms. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 17, 2:22 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 222 PM CDT Thu May 17 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-182130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 222 PM CDT Thu May 17 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A few strong thunderstorms to perhaps an isolated severe thunderstorm is possible this afternoon into early evening across the Mid-South. Damaging winds...large hail along with localized heavy rainfall are the main threats if a thunderstorm develops and reaches severe limits. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An isolated strong storm in the afternoon hours will be possible Friday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JAB
In the hours before
Special weather statement, May 17, 3:08 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
308 PM CDT THU MAY 17 2018
TNZ092-172045-
Hardin TN-
308 PM CDT THU MAY 17 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...
Hardin County in southwestern Tennessee...
At 308 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles southeast of
Savannah, moving northwest at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Hardin County should monitor this storm closely.
LAT...LON 3501 8828 3531 8831 3538 8803 3537 8802
3537 8801 3535 8801 3533 8802 3530 8802
3530 8799 3501 8798
TIME...MOT...LOC 2008Z 150DEG 7KT 3518 8812Special weather statement, May 17, 3:12 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
312 PM CDT THU MAY 17 2018
ARZ009-MOZ113-115-172100-
Clay AR-Pemiscot MO-Dunklin MO-
312 PM CDT THU MAY 17 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...
East central Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Eastern Dunklin County in southeastern Missouri...
At 312 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Deering, or near
Hayti, moving north at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in east central Clay...Pemiscot and eastern Dunklin Counties
should monitor this storm closely.
LAT...LON 3639 8997 3639 8975 3643 8973 3640 8967
3641 8961 3640 8959 3634 8955 3634 8961
3631 8961 3629 8958 3624 8961 3625 8970
3623 8970 3620 8965 3607 8975 3607 9013
3650 9013 3650 8996
TIME...MOT...LOC 2012Z 159DEG 11KT 3621 8985Special weather statement, May 17, 3:16 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
316 PM CDT THU MAY 17 2018
MSZ020-172100-
Tallahatchie MS-
316 PM CDT THU MAY 17 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...
Southwestern Tallahatchie County in northwestern Mississippi...
At 316 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Minter City, or 8
miles east of Drew, moving east at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Tallahatchie County should monitor this storm
closely.
LAT...LON 3372 9031 3375 9030 3377 9024 3377 9019
3378 9017 3381 9018 3381 9045 3399 9045
3398 9009 3381 9012 3381 9014 3372 9014
3372 9022 3374 9025 3370 9026 3370 9029
TIME...MOT...LOC 2016Z 249DEG 7KT 3380 9039Special weather statement, May 17, 3:22 PM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Memphis TN 322 PM CDT THU MAY 17 2018 MSZ012-013-020>022-172045- Lafayette MS-Tallahatchie MS-Panola MS-Calhoun MS-Yalobusha MS- 322 PM CDT THU MAY 17 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT FOR... Lafayette County in northwestern Mississippi... Northeastern Tallahatchie County in northwestern Mississippi... Southeastern Panola County in northwestern Mississippi... Northwestern Calhoun County in northeastern Mississippi... Northern Yalobusha County in northwestern Mississippi... At 322 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located over Springdale, or near Water Valley, moving northeast at 10 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in Lafayette...northeastern Tallahatchie...southeastern Panola...northwestern Calhoun and northern Yalobusha Counties should monitor this storm closely. LAT...LON 3440 8986 3440 8925 3409 8925 3392 9011 TIME...MOT...LOC 2022Z 240DEG 7KT 3425 8966
Special weather statement, May 17, 3:42 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Memphis TN 342 PM CDT THU MAY 17 2018 ARZ036-MSZ001-TNZ088-172115- Crittenden AR-DeSoto MS-Shelby TN- 342 PM CDT THU MAY 17 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT FOR... Northeastern Crittenden County in eastern Arkansas... Northeastern DeSoto County in northeastern Mississippi... Shelby County in southwestern Tennessee... At 342 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located over Whitehaven, or near Southaven, moving south at 10 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northeastern Crittenden...northeastern DeSoto and Shelby Counties should monitor this storm closely. LAT...LON 3489 9017 3537 9018 3537 8974 3489 8981 TIME...MOT...LOC 2042Z 006DEG 7KT 3504 9002
Special weather statement, May 17, 3:44 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
344 PM CDT THU MAY 17 2018
ARZ009-018-MOZ113-172130-
Greene AR-Clay AR-Dunklin MO-
344 PM CDT THU MAY 17 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT
FOR...
Central Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Dunklin County in southeastern Missouri...
At 344 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Hornersville, or
near Gosnell, moving south at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Greene...Clay and Dunklin Counties should monitor
this storm closely.
LAT...LON 3628 8997 3600 8996 3600 9014 3603 9054
3637 9075 3641 9075 3643 9078 3649 9078
3650 9011
TIME...MOT...LOC 2044Z 356DEG 7KT 3603 9006The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:47 AM CDT | Special Weather Statement | MEG | Tate | 28 min |
| May 17, 10:12 AM CDT | Flash Flood Warning | MEG | Panola, Tate | 43 min |
| May 17, 3:16 PM CDT | Special Weather Statement | MEG | Tallahatchie | 44 min |
| May 17, 3:22 PM CDT | Special Weather Statement | MEG | Lafayette, Yalobusha | 23 min |
| May 17, 4:03 PM CDT | Areal Flood Advisory | MEG | DeSoto | 117 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.